California, 2021Tornado in California, April 25, 2021
April 25, 2021 · NWS STO · 1 event in 1 county or zone
There was an EF-0 tornado that touched down in Tehama County on Sunday evening around 5:45 pm in the town of Capay, just north of Orland and the Glenn County border. This was video-recorded by a resident in a nearby field between Watkins Rd.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- $20,000
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
There was an EF-0 tornado that touched down in Tehama County on Sunday evening around 5:45 pm in the town of Capay, just north of Orland and the Glenn County border. This was video-recorded by a resident in a nearby field between Watkins Rd. and Capay Rd. No damage was observed in this 15 second touchdown.
The tornado touched down again about 2 miles to the east, on Post Ave between 4th and 5th Avenues. Minor damage was reported at 2 homes, including a damaged carport, roof tiles, sheds, and trees. There were also around 40 orchard trees damaged or uprooted.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before the first event at Apr 25, 12:39 PM PST, 4 hours 6 minutes earlier.
Area forecast discussion, Apr 25, 12:39 PM PST, 4 hours 6 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
139 PM PDT Sun Apr 25 2021
.SYNOPSIS...
A winter storm continues to bring rain and mountain snow today
with mountain showers lingering through Monday. Significant
mountain travel impacts expected this afternoon and tonight.
Thunderstorms possible this afternoon and evening. Warm and dry
weather returns Tuesday through next week.
&&
.DISCUSSION...
The main surface front is moving through the forecast area early
this afternoon, pushing through the main band of precipitation.
The showers and stratiform rain that was forecast ahead of the
front has been virtually nonexistent for much of the forecast
area which has lowered precipitation amounts compared to previous
forecasts. However, periods of moderate to heavy rain and mountain
snow are expected along and behind of the front this afternoon and
evening. Mountain travel impacts are still expected, especially
once the colder air core reaches the mountains and snow begins to
stick to the roads again. The Winter Storm Warning remains in
effect through tomorrow morning. Locally gusty winds will also
continue this afternoon, especially as the front passes through.
Gusts up to 25-35 mph are possible with local gusts up to 40-50+
in wind prone areas in the mountains.
Skies are beginning to clear behind the front in the northern and
western Sacramento Valley. This is good news for thunderstorm
potential in the Valley- as long as clearing continues to produce
enough instability. The most favorable areas still look to be the
western and northern portion of the Sacramento Valley later this
afternoon through evening, with the best timing around 22z- 02z
(3pm-7pm local time), though a few CAMs indicate some cells could
form earlier. Forecast soundings still look favorable for rotating
thunderstorms and the potential for funnel clouds or a weak
tornado. Other threats with storms include accumulating hail,
strong and gusty winds, and locally heavy rain.
Valley rain is forecast to become scattered by early evening,
tapering off by late evening. Mountain precipitation is expected
to become showery overnight. Scattered showers could linger in the
mountains and northern Sacramento Valley through tomorrow evening
as the upper low exits the area. Limited precipitation accumulation
is expected tomorrow. Some lighter snow accumulations are
possible down to 3500-4000 feet early in morning; otherwise snow
levels are expected to remain above 4500-5000 feet.
Upper level ridging returns to Northern California Tuesday,
bringing dry and warmer weather. High temperatures today will be
around 10-20 degrees below average, topping out in the upper 50s.
However, expect temperatures to drop suddenly behind the frontal
passage. The temperature at Redding Airport dropped from 52
degrees to 46 degrees within 50 minutes. By contrast,
temperatures on Tuesday are forecast to be 15-20 degrees warmer
than today's highs, topping out in the mid to upper 70s. -HEC
&&
.EXTENDED DISCUSSION (Thursday THROUGH Sunday)...
Ensemble guidance is in good agreement ridging will dominate the
weather pattern into next weekend. Warm and dry conditions are
expected through the extended forecast period. High temperatures
across Norcal could be 10 to 15 degrees above average for this
time of year on Thursday and Friday. The Valley could see
temperatures climb to the mid 80s to lower 90s. By next weekend,
some model discrepancies emerge. We could see some shortwave
troughing make its way to the West Coast decreasing the amplitude
of the ridge leading to slightly cooler temperatures.
&&
.AVIATION...
Widespread MVFR conditions and isolated IFR possible over
interior Northern California due to passing showers and isolated
thunderstorms. Conditions improve by the evening hours.
Northern Sierra Nevada, widespread MVFR with areas IFR/LIFR
possible. Snow above 4500 feet lowering to 3500 around 9 UTC.
Areas southerly surface wind gusts 20-30 mph decreasing after 4
UTC.
&&
.STO WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 11 AM PDT Monday for West Slope
Northern Sierra Nevada-Western Plumas County/Lassen Park.
&&
In the hours before
Special weather statement, Apr 25, 1:49 PM PST, 2 hours 56 minutes before
Special Weather Statement
National Weather Service Sacramento CA
249 PM PDT Sun Apr 25 2021
CAZ015-063-066-252230-
Northeast Foothills/Sacramento Valley-Northern Sacramento
Valley-Mountains Southwestern Shasta County to Western Colusa County-
249 PM PDT Sun Apr 25 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL TEHAMA AND SOUTH
CENTRAL SHASTA COUNTIES...
At 247 PM PDT, a strong thunderstorm was located near Rosewood, or 14
miles west of Red Bluff, moving east at 20 mph.
Small accumulating hail and locally heavy downpours are possible
with this storm.
Locations impacted include...
Redding, Red Bluff, Palo Cedro, Anderson, Dairyville, Rosewood,
Blossom and Cottonwood.
LAT...LON 4010 12256 4027 12264 4053 12223 4022 12198
TIME...MOT...LOC 2147Z 247DEG 18KT 4022 12250
IDM
Special weather statement, Apr 25, 2:49 PM PST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Sacramento CA
349 PM PDT Sun Apr 25 2021
CAZ015-066-252345-
Northeast Foothills/Sacramento Valley-Northern Sacramento Valley-
349 PM PDT Sun Apr 25 2021
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL TEHAMA
COUNTY...
At 348 PM PDT, strong thunderstorms were clustered over Dairyville,
or near Red Bluff, moving northeast at 30 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm. Funnel clouds may also occur with this storm.
Locations impacted include...
Red Bluff, Tehama, Henleyville, Gerber-Las Flores, Dairyville,
Blossom, Rancho Tehama Reserve and Los Molinos.
LAT...LON 3991 12239 4024 12247 4039 12214 4008 12185
TIME...MOT...LOC 2248Z 224DEG 29KT 4026 12222
CS
Special weather statement, Apr 25, 3:30 PM PST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Sacramento CA
430 PM PDT Sun Apr 25 2021
CAZ015-016-066-260030-
Northeast Foothills/Sacramento Valley-Northern Sacramento
Valley-Central Sacramento Valley-
430 PM PDT Sun Apr 25 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL TEHAMA AND WEST
CENTRAL BUTTE COUNTIES...
At 428 PM PDT, a strong thunderstorm was located over Richfield, or
near Corning, moving east at 15 mph.
Winds in excess of 30 mph and dime size hail are possible with this
storm. Significant hail accumulation is possible, especially over
Interstate 5 north of Corning.
Locations impacted include...
Corning, Tehama, Henleyville, Gerber-Las Flores, Richfield, Vina and
Los Molinos.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3988 12234 4005 12235 4012 12188 3985 12186
TIME...MOT...LOC 2328Z 266DEG 9KT 3998 12220
CS
Tornado, Tehama
- When
- April 25, 4:45 PM PST to 5:00 PM PST
- Where
- Tehama County, 2.65 mi SE of Kirkwood to 4.25 mi ESE of Kirkwood
- Rating
- EF0
- Path length
- 2.02 mi
- Path width
- 50 yd
- Property damage
- $10,000
- Crop damage
- $20,000
- Reported by
- Public
- Coordinates
- 39.821, -122.138
There was an EF-0 tornado that touched down in Tehama County on Sunday evening around 5:45 pm in the town of Capay, just north of Orland and the Glenn County border. This was video-recorded by a resident in a nearby field between Watkins Rd. and Capay Rd. No damage was observed in this 15 second touchdown.
The tornado touched down again about 2 miles to the east, on Post Ave between 4th and 5th Avenues. Minor damage was reported at 2 homes, including a damaged carport, roof tiles, sheds, and trees. There were also around 40 orchard trees damaged or uprooted.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in Kentucky, April 25, 202120 events
- Dense Fog in Illinois, April 25, 202114 events
- Dense Fog in Missouri, April 25, 20215 events
- High Wind in Wyoming, April 25 to 26, 202168 kt wind · 5 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, April 25, 20212 events
- High Wind in Utah, April 25, 202152 kt wind · 1 event
- Waterspout in Gulf of Mexico, April 25, 20211 event
- Heavy Snow in Nevada, April 25 to 26, 20211 event
- High Wind in Nevada, April 25, 202153 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 955153.